Clinical Practice Statement: What is the Emergency Department Management of Patients with Angioedema Secondary to an ACE-Inhibitor?

Link to article at PubMed

J Emerg Med. 2021 May 15:S0736-4679(21)00182-7. doi: 10.1016/j.jemermed.2021.02.038. Online ahead of print.

ABSTRACT

BACKGROUND: Angioedema is a complication that has been reported in up to 1.0% of individuals taking angiotensin-converting enzyme inhibitors (ACE-Is). Importantly, the onset of angioedema can occur anywhere from hours to several years after initiation of therapy with ACE-Is. Although most cases of ACE-I-induced angioedema (ACE-I-AE) are self-limiting, a major clinical concern is development of airway compromise, which can potentially require emergent airway management. The underlying pathophysiology of ACE-I-AE is incompletely understood, but is considered to be due in large part to excess bradykinin. Numerous medications have been proposed for the treatment of ACE-I-AE. This article is an update to the 2011 Clinical Practice Committee (CPC) statement from the American Academy of Emergency Medicine.

METHODS: A literature search in PubMed was performed with search terms angioedema and ACE inhibitors from August 1, 2012 to May 13, 2019. Following CPC guidelines, articles written in English were identified and then underwent a structured review for evaluation.

RESULTS: The search parameters resulted in 323 articles. The abstracts of these articles were assessed independently by the reviewers, who determined there were 63 articles that were specific to ACE-I-AE, of which 46 were deemed appropriate for grading in the final focused review.

CONCLUSIONS: The primary focus for the treatment of ACE-I-AE is airway management. In the absence of high-quality evidence, no specific medication therapy is recommended for its treatment. If, however, the treating physician feels the patient's presentation is more typical of an acute allergic reaction or anaphylaxis, it may be appropriate to treat for those conditions. Any patient with suspected ACE-I-AE should immediately discontinue that medication.

PMID:34006418 | DOI:10.1016/j.jemermed.2021.02.038

Leave a Reply

Your email address will not be published.